Oral and parenteral clindamycin, as well as most other antibiotics, have been associated with severe diarrhea and pseudomembranous colitis. Use of the topical formulation of clindamycin results in absorption of the antibiotic from the skin surface (see Pharmacology: Pharmacokinetics under Actions). Diarrhea and colitis have been reported infrequently with topical clindamycin. Therefore, the physician should be alert to the possible development of antibiotic-associated diarrhea or colitis. If significant or prolonged diarrhea occurs, the drug should be discontinued and appropriate diagnostic procedures and treatment provided as necessary.
Diarrhea, colitis, and pseudomembranous colitis have been observed to begin up to several weeks following cessation of oral and parenteral therapy with clindamycin.
Topical clindamycin solution contains an alcohol base and can cause burning and irritation of the eye, mucous membranes and abraded skin.
Topical clindamycin should be prescribed with caution in atopic individuals.
Effects on ability to drive and use machines: The effect of clindamycin on the ability to drive or operate machinery has not been systematically evaluated.